Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 23, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Mar 24, 2003, 6:17 PM CST for Chariton County, Missouri. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 24, 2003, 6:17 PM CST (00:17 UTC)
- Expired
- Mar 24, 2003, 6:45 PM CST
- In force
- 28 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
County Chariton County, MO
The radar
The Pleasant Hill radar (KEAX), 138 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.3 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1540 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 274 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
727 WUUS53 KEAX 250017 SVRMCI MOC041-250045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 617 PM CST MON MAR 24 2003 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN CHARITON COUNTY IN NORTH CENTRAL MISSOURI * UNTIL 645 PM CST * AT 610 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SHANNONDALE...OR 24 MILES WEST OF MOBERLY...AND MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SALISBURY BY 620 PM CST. PRAIRIE HILL BY 630 PM CST. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN PLEASANT HILL. LAT...LON 3943 9296 3931 9295 3938 9275 3958 9273 $$ NRR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 3:15 PM CST, 3 hours 2 minutes earlier.
Area forecast discussion, Mar 24, 3:15 PM CST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 315 PM CST MON MAR 24 2003 MAIN FORECAST CONCERN IN THE SHORT TERM IS WITH PRECIPITATION TONIGHT AND TEMPERATURES RECOVERIES ON TUESDAY AND WEDNESDAY. BROAD FRONTAL ZONE ACROSS FORECAST AREA AT THIS TIME. STRONGER SOUTH WINDS ARE SOUTH OF FORECAST AREA AND DEWPOINTS IN THE LOWER 50S ARE POOLING MORE IN AREAS SOUTH OF KANSAS CITY. THUS THINK LOCATIONS FROM KANSAS CITY TO KIRKSVILLE NORTHWARD OUT OF THE WOODS FOR SURFACE STORM DEVELOPMENT...BUT COULD STILL SEE SOME ELEVATED CONVECTION TONIGHT WITH SMALL HAIL POTENTIAL. THIS WOULD BE OCCURRING AS 700 MB WAVE MOVES INTO AREA THIS EVENING AND MID LEVEL MOISTURE IS ON THE INCREASE. SO ANY CONVECTION SHOULD BE PRETTY HIGH BASE. WAVE MOVING BY PRETTY QUICKLY LATE TONIGHT WITH 700 SHORT WAVE EXITING FORECAST AREA BY 15Z ON TUESDAY. THIS SHOULD CUT OFF ANY LIFT THAT MAY PRODUCE RAIN...SO WILL CLEAR PRECIPITATION A LITTLE FASTER THAN WHAT PREVIOUS FORECASTS HAD. TEMPERATURES ON TUESDAY WILL BE SOMEWHAT DEPENDENT ON HOW MUCH SUNSHINE CAN BREAK OUT IN THE AFTERNOON. WEAK COLD AIR ADVECTION TAKING PLACE MAINLY IN EASTERN PART OF FORECAST AREA...BUT QUICK RECOVERY IS EXPECTED ON WEDNESDAY AS SOUTHWEST FLOW PICKS UP AS UPPER RIDGING BUILDS IN. PC FOR THE LATTER HALF OF THE WEEK...MEDIUM RANGE MODELS CONTINUE TO BE IN AGREEMENT BRINGING AMPLIFYING SHORTWAVE TROUGH THROUGH REGION FRIDAY. ASSOCIATED COLD FRONT LOOKS TO PUSH INTO NORTHWEST CWA THURSDAY NIGHT...THEN BE EAST OF AREA BY MIDDAY FRIDAY. EXPECT CONVECTION TO DEVELOP ALONG FRONT AS IT APPROACHES CWA...THUS HAVE GONE WITH LIKELY POPS FOR LATE THURSDAY NIGHT ACROSS WESTERN ZONES...THEN FRIDAY MORNING ACROSS ENTIRE CWA. ALTHOUGH POTENTIAL FOR SEVERE WEATHER IS CERTAINLY THERE...SOME UNCERTAINTY REMAINS IN TERMS OF TIMING OF MOISTURE RETURN FROM GULF. INDICATIONS ARE THAT GULF MOISTURE MAY NOT MAKE IT THIS FAR NORTH UNTIL FRIDAY. AS TROUGH AXIS PROPAGATES ACROSS AREA...GFS MODEL SUGGESTS DEFORMATION BAND TO SET UP ACROSS NORTHEAST KS INTO NORTHWEST MO. THICKNESSES/850MB TEMPS SUPPORT CHANGEOVER TO SNOW FRI EVENING ACROSS NORTHERN ZONES...WITH SOME POTENTIAL FURTHER SOUTH ALONG I-70 CORRIDOR. FOR NOW HAVE KEPT MENTION OF SNOW CONFINED TO ALONG/NORTH OF HIGHWAY 36...WITH A MIX FURTHER SOUTH. MS 1135 AM... DOING A QUICK REVISION TO AFTERNOON PERIOD TO RAISE TEMPERATURES SOUTH OF FRONTAL BOUNDARY AND LIMIT THUNDERSTORM DEVELOP TO NEAR THE FRONT WHICH SHOULD BE RUNNING FROM JUST NORTH OF KANSAS CITY TO NEAR KIRKSVILLE THIS AFTERNOON. LOOKS LIKE THUNDERSTORM DEVELOP SHOULD BE INITIALLY INHIBITED DUE TO SOME CAPPING AND LACK OF MOISTURE...SO WILL LEAVE THE WORDING AS SAYING LATE IN THE DAY. PC 248 AM... EARLY MORNING SURFACE ANALYSIS SHOWS MAIN SURFACE LOW CENTERED OVER LAKE SUPERIOR...WITH THE ASSOCIATED COLD FRONT EXTENDING SOUTHWEST ACROSS EXTREME SOUTHEAST NEBRASKA/NORTHWEST MISSOURI TO THE SECONDARY LOW IN SOUTHWEST KANSAS. EXPECT THIS FRONT TO REACH A KANSAS CITY TO KIRKSVILLE LINE BY 21Z. LOCATIONS SOUTH OF THE FRONT SHOULD WARM INTO THE LOW TO MID 70S...WHILE NORTH OF THE FRONT READINGS SHOULD TOP OUT IN THE MID TO UPPER 60S. SOUNDING ANALYSIS STILL SHOWS THE PRESENCE OF A DECENT CAP THIS AFTERNOON. HOWEVER...META SOUNDINGS SHOW THE CAP WEAKENING BETWEEN 21Z AND 00Z...SO EXPECT A CHANCE FOR SHOWER AND THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON ALONG AND AHEAD OF THE FRONT. ADEQUATE INSTABILITY AND MOISTURE SHOULD BE PRESENT WITH SURFACE DEW POINTS PROGGED IN THE LOW TO MID 50S...THE EDGE OF THE THETA E RIDGE IN PLACE...AND MODERATE LOW LEVEL WARM AIR ADVECTION OCCURRING. DO NOT EXPECT MUCH OF ANY SEVERE THUNDERSTORM ACTIVITY...AS CAPE AND SHEAR PARAMETERS ALONG THE BOUNDARY ARE RELATIVELY WEAK. BETTER ISENTROPIC LIFT ASSOCIATED WITH WEAK WAVE PASSING THROUGH SHOULD RESULT IN MORE WIDESPREAD SHOWER/THUNDERSTORM ACTIVITY BETWEEN 03Z AND 09Z TUESDAY...SO WILL MAINTAIN LIKELY POPS FOR THIS TIMEFRAME. PRECIP SHOULD CLEAR OUT QUICKLY TUESDAY MORNING...SO HAVE REMOVED CHANCE POPS FOR TUESDAY AFTERNOON. HAVE ALSO RAISED TUESDAY HIGHS DUE TO THE FASTER CLEARING-OUT. WILL NOT BE TOO DRASTIC WITH THE INCREASE FOR NOW...AS MAV AND ETA GUIDANCE ARE DIFFERING BY AROUND 15 DEGREES. HAVE NOT MADE ANY MAJOR FORECAST ADJUSTMENTS WITH RESPECT TO THE ARRIVAL OF THE UPPER TROUGH LATE THIS THIS WEEK. SOME CONCERN THAT THE AIR WITH THIS SYSTEM MAY BE COLD ENOUGH TO BRING A RAIN/SNOW MIX TO THE FORECAST AREA. HOWEVER...WILL NOT INTRODUCE A MIX THIS FAR OUT AS MODEL TEMPERATURE PROFILES ARE LIKELY TOO COLD. RATHER...WILL LEAN MORE TOWARD CLIMATOLOGICAL REASONING. SCHMIT .EAX... MO...NONE. KS...NONE.
Hazardous weather outlook, Mar 24, 12:57 PM CST, 5 hours 20 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-251200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1257 PM CST MON MAR 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS...SOME WHICH MAY PRODUCE LARGE HAIL AND STRONG WIND GUSTS...WILL BE POSSIBLE STARTING LATE THIS AFTERNOON NEAR A FRONTAL BOUNDARY WHICH WILL EXTEND FROM AROUND KANSAS CITY TO KIRKSVILLE. THESE STORMS SHOULD PUSH FURTHER SOUTH DURING THE EVENING AS THE COLD FRONT MOVES TO THE SOUTH OF A MOUND CITY KANSAS TO SEDALIA MISSOURI LINE BY LATE EVENING. EVEN BEHIND THE FRONT...THUNDERSTORMS WILL STILL BE POSSIBLE INTO THE EARLY MORNING HOURS...WITH HAIL BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A VIGOROUS STORM SYSTEM WILL AFFECT THE AREA LATE THURSDAY NIGHT INTO FRIDAY. THUNDERSTORMS...SOME POSSIBLY SEVERE...ARE EXPECTED TO DEVELOP AND MOVE ACROSS THE AREA LATE THURSDAY NIGHT THROUGH FRIDAY MORNING...AS A COLD FRONT PUSHES THROUGH THE AREA. PRECIPITATION BEHIND THIS FRONT MAY TURN OVER TO SNOW FRIDAY NIGHT...MAINLY ALONG AND NORTH OF HIGHWAY 36. ANY SNOW ACCUMULATIONS ARE EXPECTED TO REMAIN BELOW AN INCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE AREA THIS EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. PC/MS
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.